Do ADHD meds increase a child’s risk of heart problems?
Does psychostimulant use increase cardiovascular risk in children with ADHD?
(June 26, 2014) Psychostimulant use to treat children and adolescents with attention-deficit/hyperactivity disorder (ADHD) is increasing worldwide, and the evaluation of the cardiovascular safety of stimulant medication used in treatment has been a recent topic of concern.
Søren Dalsgaard, MD, PhD, and coauthors, Aarhus University and iPSYCH (Denmark), University of Southern Denmark, Hospital of Telemark (Norway), and Yale University School of Medicine (New Haven, CT), conducted a prospective study of more than 700,000 children in Denmark; 8,300 had ADHD.
The researchers compared stimulant use and cardiovascular events in the entire population and in children with ADHD and found a small but statistically significant risk associated with treatment; they also report on the relationship between specific stimulant dose and risk of a cardiovascular event. Their results appeared in the article “Cardiovascular Safety of Stimulants in Children with Attention-Deficit/Hyperactivity Disorder – A Nationwide Prospective Cohort Study.”
“This study confirms the small but real risk we have understood for some time through prior reports and clinical experience,” says Harold S Koplewicz, MD, Editor-in-Chief of Journal of Child and Adolescent Psychopharmacology and President, Child Mind Institute, New York, NY. “But Dalsgaard et al.’s excellent design and the robust sample size make it abundantly clear that treating clinicians cannot ignore existing guidelines concerning the assessment of cardiac risk prior to treatment and monitoring key vital signs during the course.”